Johnson & Johnson is now required to include a warning on their diabetes drug, Invokana, following an admonition issued by the FDA. This new warning is related to the medicine’s potentially high-risk side-effects. A new study shows that Invokana has an increased potential risk of foot and leg amputation.
New Study Connects Series of Foot and Leg Amputation to Diabetes Drug
FDA researchers conducted two clinical trials to test the drug and see if its incidence for leg amputation is higher than for other similar treatments. These included two study groups. One of them was treated with Invokana, the other with placebos. The research team then noted the increased risk of amputations presented by one of the groups. Amputations occurred twice as often for those who were administered this drug.
During the trials, this procedure was most commonly applied to the middle of the foot and the toe. Still, amputations involving the leg both above and below the knee were also noted. Some of the patients even required more than one amputation.
Based on the results of the trials, the FDA considered it mandatory to place a new warning on the label of Invokana. All drugs are required to present a label with their possible side-effects. This is even more important on severe risks medicine. Before administering any treatment, patients need to be aware of their side effects.
For the Johnson & Johnson produced Invokana, the warning needs to be a boxed one. These types of warnings are added for severe side effects like leg amputation, heart conditions, and respiratory problems. Invokana is part of the new class of drugs for people who have type 2 diabetes.
Health regulators recommended people to address their doctors for any pain, tenderness, infection, or ulcers that might have developed due to this drug. Before starting treatment with it, doctors will also need to take into consideration if the patient has any risk factors for leg amputation.
Image Source: Pixabay
Latest posts by Cristopher Hall (see all)
- One Of The Strangest Stars In The Galaxy Is Dimming Again - May 22, 2017
- Foot And Leg Amputation Risk Connected To J&J Diabetes Drug - May 19, 2017
- An Ohio Police Officer Was The Unintentional Victim Of Fentanyl - May 17, 2017